Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Extended-Release Niacin May Reduce HAART-Related Dyslipidemia
Aug 17, 2004

Hi Dr. Henry:

I just read about this and wondered if you had ever heard of this before and whether anyone had been using this before the study?

Extended-Release Niacin May Reduce HAART-Related Dyslipidemia

NEW YORK (Reuters Health) Aug 12 - Extended-release (ER) niacin is an effective way to treat hyperlipidemia in HIV-infected patients receiving highly active antiretroviral therapy (HAART), the results of a small study suggest.

But ER-niacin may not be suitable for patients with glucose intolerance or diabetes, Dr. Pablo Tebas and colleagues from Washington University School of Medicine in St. Louis report in the August 1st issue of Clinical Infectious Diseases.

Therapeutic options for dyslipidemia in HIV-infected individuals on HAART are limited, the researchers note, because lipid-lowering drugs, such as statins, interact with antiretroviral medications. Niacin increases HDL cholesterol levels and lowers LDL cholesterol levels, but has side effects including cutaneous flushing and the potential for promoting insulin resistance.

To investigate the efficacy and tolerability of a new extended-release formulation of the nutrient in patients on HAART with dyslipidemia, the researchers gave 14 people up to 2,000 mg of ER-niacin daily for 14 weeks. Half were glucose-intolerant at baseline.

Among the 12 patients who completed the study, median triglycerides were reduced by 34% and median total cholesterol levels fell by 14%. Three patients became glucose intolerant during the study, but none of the study participants developed diabetes.

The researchers were able to test glucose tolerance and insulin sensitivity before and after niacin therapy in 11 patients. They found overall beta cell sensitivity to basal glucose and basal insulin secretion both increased. Fasting insulin sensitivity was significantly reduced.

Six patients reported niacin-related side effects such as flushing, itching and headaches, which were effectively controlled with a 325 mg daily dose of aspirin. Patients reporting these symptoms said they improved between week 10 and week 14 on the study, and none left the trial early due to adverse effects.

"Our findings indicate that ER-niacin may be a useful option for lipid-lowering therapy for HIV-infected people with normal glucose tolerance," the researchers write.

"The ER formulation was well tolerated in our subjects," they add, "and it should be evaluated in larger, placebo-controlled trials that can define its role as a therapeutic agent for antiretroviral therapy-associated dyslipidemia." Clin Infect Dis 2004;39:419-425.

Response from Dr. Henry

Yes I am familiar with that study out of Washington U in St. Louis. The ACTG is conducting a larger dose ranging study on the effects and safety of that form of niacin which clearly has side effects including aggravating a tendency to diabetes but may well work for some patients. Stay tuned since the results of the ACTG study should be available soon. KH



Previous
heavy side effects
Next
Interstital Lung Disease reappears after 9 months

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement